MAUDE Adverse Event Report: NUVASIVE SPECIALIZED ORTHOPEDICS, INC. MAGEC SPINAL BRACING AND DISTRACTION SYSTEM; GROWING ROD SYSTEM - MAGNETIC ACTUATION

NUVASIVE SPECIALIZED ORTHOPEDICS, INC. MAGEC SPINAL BRACING AND DISTRACTION SYSTEM; GROWING ROD SYSTEM - MAGNETIC ACTUATION
Model Number MC2-5590S
Medical Device Problem Codes Corroded (1131); Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 08/10/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has not been returned for evaluation.The root cause is unable to be determined at this time.If any additional information is provided, a supplemental report will be submitted.
 
Event or Problem Description
Information was received that the magnet appeared to be fractured internally and disassociated.Additionally, it was reported that fretting/corrosion is visible.No patient adverse event was reported.
 
Additional Manufacturer Narrative
Device evaluation: visual inspection of the returned rod showed that the rod did not appear to be broken, however, the rod was fully distracted with score marks and debris on the distraction rod.The rod was decontaminated and some debris and yellowish color disappeared.The root cause of the score marks and debris are likely due to normal wear and tear between the distraction rod and the housing tube during the distraction sessions.Functional testing was not applicable.Based on this investigation, the reported failure could not be confirmed.Device history record review: review of device history records reveal that the rod was visually inspected and functionally tested prior to release.
 
Event or Problem Description
No additional information was provided.
 
Additional Manufacturer Narrative
Corrected information: h6 investigation findings and investigation conclusions device evaluation: visual inspection of the returned rod revealed no damage to the rod; however, the rod was fully distracted with score marks and wear consistent with incremental distraction.The fretting/corrosion that was reported was not confirmed as product was decontaminated and there was no visible corrosion.Based off the reported failure mode, there was no product failure.
 
Event or Problem Description
No additional information provided.
 
Additional Manufacturer Narrative
Corrected device evaluation: upon return, visual inspection of the magec rod showed the rod did not appear to be broken.The rod was fully distracted with score marks and debris and a yellowish color on the distraction rod.The debris and yellowish color on the rod disappeared after decontamination.Decontamination and cleaning of the rod cannot remove corrosion or fretting from the rod, therefore, the reported fretting/corrosion was unable to be confirmed.The root cause of the score marks and debris is likely due to normal usage of the rod while being implanted in the patient.X-ray images showed the magnet was seated properly in the housing body so the reported magnet fracture and disassociation were unable to be confirmed.An alternative observation found that the distraction rod is bent and out of alignment with the housing tube.X-ray images of the internal components revealed a broken radial ball bearing and locking pin.The rod was functionally tested and could not distract and retract with the external remote controller (erc) or the manual distractor.Based off of the evidence, it can be concluded that the rod was subjected to bending loads due to the patient's unique anatomical structure and daily activities that resulted in multiple issues with the rod (distraction rod bent, broken ball bearing and locking pin).As part of the investigation, the work order was reviewed and confirmed the device passed all inspections per the acceptance tests.
 
Event or Problem Description
No additional information has been provided.

Brand Name
MAGEC SPINAL BRACING AND DISTRACTION SYSTEM
Common Device Name
GROWING ROD SYSTEM - MAGNETIC ACTUATION
Manufacturer (Section D)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise dr
ste 100
aliso viejo CA 92656
Manufacturer (Section G)
NUVASIVE SPECIALIZED ORTHOPEDICS, INC.
101 enterprise dr
ste 100
aliso viejo CA 92656
Manufacturer Contact
geoff gannon
101 enterprise dr
ste 100
aliso viejo, CA 92656
MDR Report Key12446879
Report Number3006179046-2021-00456
Device Sequence Number14365412
Product Code PGN
UDI-Device Identifier00812258022662
UDI-Public812258022662
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K171791
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMC2-5590S
Device Lot NumberA14031317
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/28/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/13/2021
Supplement Date Received by Manufacturer01/31/2022
01/31/2022
03/11/2022
Initial Report FDA Received Date09/09/2021
Supplement Report FDA Received Date02/03/2022
02/07/2022
03/17/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/13/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age17 YR
Patient SexFemale
Patient Weight98 KG